Illinois, 2026

Drought in Illinois, February 10 to 28, 2026

February 10 to 28, 2026 · NWS PAH · 6 events in 6 counties and zones

52 at Carbondale, resulted in northwestern portions of Southern Illinois entering D2 (Severe Drought) mid-month. Occurring in between the '25 and '26 growing seasons, impacts from drought in February were very limited.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Near record dry conditions in February with half an inch to an inch of precipitation for the month, around 2.5-3 below normal, and a near record to record dry winter across Southern Illinois, including a record dry 2.52 at Carbondale, resulted in northwestern portions of Southern Illinois entering D2 (Severe Drought) mid-month. Occurring in between the '25 and '26 growing seasons, impacts from drought in February were very limited. Drought conditions continued into March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 10, 5:35 AM CST, 25 minutes earlier. Its key messages:

  • Patchy dense fog is possible through the early morning hours, with the highest potential in Southeast Missouri and neighboring portions of Western Kentucky and Southern Illinois.
  • High temperatures today will be well above normal with a 40+% chance of 70 degree high temperatures in the Ozark Foothills and near the KY-TN border.
  • A cold front moving through late today brings light showers during the evening, mainly in Western Kentucky, with cooler (but still near to slightly above normal) temperatures for the remainder of the week.
  • A rainy weekend remains in the forecast with storm totals of 1 to 2.5 inches with amounts highly dependent upon the still wobbling track of the system.
Area forecast discussion, Feb 10, 5:35 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
535 AM CST Tue Feb 10 2026

.KEY MESSAGES...

- Patchy dense fog is possible through the early morning hours,
  with the highest potential in Southeast Missouri and
  neighboring portions of Western Kentucky and Southern
  Illinois.

- High temperatures today will be well above normal with a 40+%
  chance of 70 degree high temperatures in the Ozark Foothills
  and near the KY-TN border.

- A cold front moving through late today brings light showers
  during the evening, mainly in Western Kentucky, with cooler
  (but still near to slightly above normal) temperatures for the
  remainder of the week.

- A rainy weekend remains in the forecast with storm totals of 1
  to 2.5 inches with amounts highly dependent upon the still
  wobbling track of the system.

&&

.UPDATE...
Issued at 534 AM CST Tue Feb 10 2026

Updated the aviation section for the 12Z TAF issuance.

&&

.DISCUSSION...
Issued at 306 AM CST Tue Feb 10 2026

A sharp temperature gradient is present across the Quad State
region early this morning as a warm front is located in far
southern portions of the region. Winds are generally calmer for
much of the Quad State compared to locations further north and
south which has led to large swings in temperature depending on
whether the strong surface inversion sets up or mixes out.
Temperatures up north have dropped to around 30 while Murray, KY
is in the lower 50s. Some locations have warmed or cooled 10
degrees within an hour as wind calms or picks up again. Cape
Girardeau and Poplar Bluff have dropped to quarter mile
visibility at times, though traffic cameras suggest this is very
localized patchy dense fog. Models show SEMO and neighboring
portions of S.IL and W.KY as the most favorable for fog
formation. Generally, low temperatures will be reached sooner
rather than later as winds increase closer to dawn as the warm
front slowly lifts northward.

An elongated area of low pressure to our west drifts towards the
region and brings a cold frontal passage through the Quad State
late afternoon through the evening. Strong warm advection ahead
of the front will lift temperatures into the 60s for the most
part (ensembles suggest the Evansville area may fall short),
with some locations in the Ozarks and along the KY-TN border
reaching the 70s. Showers begin to develop in a SW to NE
orientation mid to late afternoon, with coverage most widespread
in the evening over Western Kentucky. Amounts will be trivial,
around a tenth of an inch or less.

Northerly flow drops temperatures to near freezing tonight,
despite the 60s-70s highs. Much cooler conditions remain through
the rest of the workweek, albeit still near to slightly above
normal, highs in the lower 50s and lows near freezing with a
slow climb through the week. High pressure keeps conditions dry
Wednesday, while a weak disturbance moving in from the northwest
keeps a slight chance PoP in for parts of the forecast area
Thursday night.

The main weather event continues to be a weekend system as low
pressure emerges from the Four Corners region and moves
eastward. Across the three ensembles, the GEPS is further north,
centered over the Quad State Sunday morning, the ENS is well to
the south centered over Mississippi with not a single member
placing the low in the Quad State, and the GEFS is in between
but also a tad slower. Precipitation, unsurprisingly, is higher
in the GEPS. Generally 1-2.5 inches of precip is forecast over
the weekend, with the higher amounts more likely to be in SEMO
and along the KY-TN border, which is the case for all three
ensembles. With snow having mostly melted off at this point,
there should be a decent duration between snowmelt and the
weekend rain event to avoid flooding issues. The NBM doesn't
have any thunder included for now, but it is a possibility for
a more northern track scenario. The upper low with this system
crosses through on Sunday bringing ridging and dry conditions
for early next week with temperatures remaining above normal.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 534 AM CST Tue Feb 10 2026

LLWS will be present this morning before surface winds pick up.
Vsby reductions start the day, mainly in Southeast Missouri and
nearby areas, with fog clearing up a couple hours after sunrise.
MVFR cigs develop later in the afternoon as a cold front makes
its way through, with showers beginning late afternoon and
becoming more commonplace in Western Kentucky for the evening
hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...ATL
DISCUSSION...ATL
AVIATION...ATL
Hazardous weather outlook, Feb 9, 1:20 PM CST, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
120 PM CST Mon Feb 9 2026

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
120 PM CST Mon Feb 9 2026 /220 PM EST Mon Feb 9 2026/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 10, 1:35 AM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
135 AM CST Tue Feb 10 2026

ILZ084-088-092-093-KYZ001>004-MOZ076-086-087-100-107>112-114-
101400-
Jackson-Union-Alexander-Pulaski-Fulton-Hickman-Carlisle-Ballard-
Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-
Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Carbondale, Murphysboro, Jonesboro,
Cairo, Mound City, Hickman, Clinton, Bardwell, Wickliffe,
Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont,
Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston,
Charleston, and New Madrid
135 AM CST Tue Feb 10 2026

...Locally dense fog early through early this morning...

Locally dense fog is developing in portions of Southeast Missouri
shortly after midnight. Patchy dense fog is possible through the
early morning in Southeast Missouri and neighboring portions of
Southern Illinois and Western Kentucky in areas where surface
winds remain calm. Use caution when driving as changes in
visibility may be rapid.

ATL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Perry

When
February 10, 6:00 AM CST to February 28, 11:59 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Drought, Jefferson

When
February 10, 6:00 AM CST to February 28, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Drought, Wayne

When
February 10, 6:00 AM CST to February 28, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Drought, Jackson

When
February 10, 6:00 AM CST to February 28, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Drought, Franklin

When
February 10, 6:00 AM CST to February 28, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Hamilton

When
February 10, 6:00 AM CST to February 28, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314679, 1314680, 1314681, 1314682, 1314683, 1314684.